Tornadoes · United States · Colorado · 2015

EF0 tornado, Simla to Kutch, Colorado, June 4, 2015

From Simla to Kutch, this EF0 tornado ran 1.1 miles across Elbert County on June 4, 2015, touching down at 7:10 PM MDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 4, 2015
Touchdown
7:10 PM MDT (01:10 UTC)
Lifted
7:14 PM MDT (01:14 UTC)
On the ground
4 minutes
Path length
1.1 miles (1.7 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Elbert County
Touchdown point
38.934, -103.992
Lift-off point
38.919, -103.990
Record number
1506041910-01

The damage survey

12 damage points were recorded along this path by NWS BOU and NWS PUB and NWS RAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 102 mph.

  • some minor dog this location. we have no idea if building was dogs by tor or not
  • small building damaged by the tornado.
  • some minor damage this location. we have no idea if building was damaged by tor or not
  • sign bent south-southeastward (160 degrees on the compass).

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms broke out across Boulder, Denver, Elbert, Jefferson and Larimer Counties. Two large and long lived tornadoes developed in Larimer County near Berthoud and near Simla in Elbert County. The tornado that occurred along the Boulder and Larimer county line was rated an EF3 at it's highest damage point, with maximum winds estimated at 135 to 140 mph. The path length was 6 miles long with a width of one quarter mile at times. In Elbert County, 17 tornadoes touched down, with EF1 damage observed southwest and southeast of Simla. Four homes suffered severe damage; two were uninhabitable. In addition, two other homes suffered moderate damage with slight damage reported to eight other residences. Large hail up to baseball size occurred in Elbert County, with hail up to tennis ball size observed in Boulder County. The hail damaged cars and homes; breaking windows and windshields.

A well defined tornado touched down in open country. No damage was observed.

A tornado touched down in open country. No damage was observed.

A well defined tornado touched down in open country. No damage was observed.

An anticyclonic tornado touched down in open country. No damage was observed.

A tornado touched down in open country. No damage was observed.

The last in a series of well defined tornadoes touched down in open country. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS BOU issued a tornado warning for this county at 00:58 UTC, 12 minutes before the tornado touched down, in force until 01:30 UTC.

The county was under a tornado watch, issued at 20:21 UTC and running to 04:00 UTC.

Issued (UTC)ExpiredProductOffice
20:21 UTC04:00 UTCTornado WatchBOU
21:46 UTC22:15 UTCSevere Thunderstorm WarningBOU
22:48 UTC23:15 UTCSevere Thunderstorm WarningBOU
23:05 UTC23:30 UTCTornado WarningBOU
23:16 UTC23:45 UTCTornado WarningBOU
23:49 UTC00:15 UTCSevere Thunderstorm WarningBOU
23:58 UTC00:30 UTCTornado WarningBOU
00:26 UTC01:00 UTCTornado WarningBOU
00:58 UTC01:30 UTCTornado WarningBOU
01:30 UTC02:00 UTCTornado WarningBOU
06:52 UTC07:15 UTCSevere Thunderstorm WarningBOU
07:09 UTC07:45 UTCSevere Thunderstorm WarningBOU
08:02 UTC08:30 UTCSevere Thunderstorm WarningBOU
08:21 UTC11:15 UTCFlood AdvisoryBOU
08:26 UTC09:00 UTCTornado WarningBOU
09:03 UTC12:00 UTCFlash Flood WarningBOU
18:00 UTC04:00 UTCFlash Flood WatchBOU
19:08 UTC19:32 UTCTornado WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:08 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 4, 3:08 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
308 PM MDT THU JUN 4 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 308 PM MDT THU JUN 4 2015

STORMS JUST STARTING TO GET ROLLING THIS AFTERNOON WITH INITIAL
ISOLATED STORMS OVER HIGHER TERRAIN OF CYS RIDGE AND FURTHER SOUTH
INTO ELBERT COUNTY. A BIT OF CONVERGENCE BOUNDARY ACROSS SOUTHERN
DOUGLAS AND INTO WESTERN ELBERT COUNTY WILL BE THE FOCUS FOR
INITIAL STORMS AND POSSIBLE WEAK TORNADOES ALONG THE BOUNDARY.
MOST OF THE FRONT RANGE AND ADJACENT PLAINS AND PALMER DIVIDE WILL
BE UNDER A TORNADO WATCH THRU THE EARLY EVENING HOURS. GIVEN WEAK
E-SE LOW LEVEL FLOW ABLE TO HOLD LOW LEVEL MOISTURE WITH SURFACE
DEWPOINTS IN THE UPPER 50S TO LOWER 60S AND SURFACE BASED CAPES
FROM 2000-3000J/KG. OVERALL STORM COVERAGE WILL BE LESS THIS
AFTERNOON VS YESTERDAY AS AREA STILL UNDER SYNOPTIC SCALE
SUBSIDENCE WITH WEAK RIDGING. STILL ANY STORMS THAT DO GO HAVE
POTENTIAL TO BECOME SEVERE.

POTENTIAL FOR STORMS TO GO WELL INTO THE NIGHT AS SEVERAL SHORT
RANGE MODELS SHOWING REDEVELOPMENT LATER ON DUE TO SOME WEAK
ASCENT MOVING INTO COLORADO AND CONTINUED LOW LEVEL EASTERLY FLOW.
SHOULD SEE HIGHER COVERAGE OF STORMS ON FRIDAY AFTERNOON AND
EVENING AS MOISTURE INCREASES AND STREAMS IN FROM THE DESERT
SOUTHWEST AHEAD OF BIG LOW OFF CALIFORNIA COAST. PW VALUES
INCREASE AGAIN TOWARDS NEAR AN INCH WITH BETTER POTENTIAL FOR
HEAVY RAIN WITH STORMS. STILL AN ISOLATED SEVERE HAIL THREAT WITH
CAPE VALUES STILL FROM 1000-2000J/KG. WILL HAVE HIGH CHANCE POPS
BY FRIDAY AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 308 PM MDT THU JUN 4 2015

THIS WEEKEND WILL FEATURE A LIGHT SW FLOW ALOFT WITH LITTLE CHANGE
IN THE AIRMASS. IT DOES LOOK LIKE WE ARE ALTERNATING DAYS WITH
SATURDAY BEING SLIGHTLY DRIER SO A BIT LESS ACTIVITY...THEN A WEAK
COLD FRONT SUNDAY WILL BRING A LITTLE COOLING...INCREASED
MOISTURE...AND PROBABLY MORE INSTABILITY AGAIN. WINDS ALOFT WILL
BE LIGHTER...ALREADY EVIDENCED BY SLOWER STORM MOTIONS TODAY...SO
WE WILL BE MORE PRONE TO SLOW-MOVING OR BACK-BUILDING STORMS. WITH
WARM AND INCREASINGLY MOIST AIR ALOFT...IT WILL BE A BETTER
ENVIRONMENT FOR FLASH FLOODING FROM THE STRONGER STORMS. STILL
SOME SEVERE THREAT AS WELL...BUT LESS OF A RISK THAN THE HAIL
FESTS OF THE PREVIOUS FEW DAYS.

BY MON THE MOISTURE WILL LIKELY BE STARTING TO DECREASE AS THERE
IS SOME RIDGING TO OUR WEST. GFS AND ECMWF HAVE HAD CONSISTENT
DIFFERENCES WITH THE STRENGTH OF THIS...WITH THE EC BEING MORE
AGGRESSIVE. LOOKS LIKE THE GFS IS TRENDING IN THIS DIRECTION. THE
RIDGING CUTS OFF OUR MOISTURE SUPPLY AND PROVIDES A MODEST
WESTERLY FLOW ALOFT. IT WILL BE WARMER WITH DRIER AIR ALOFT
AGAIN...BUT STILL ENOUGH INSTABILITY AND WITH A BIT MORE SHEAR
THERE WILL STILL BE SOME STORMS AND PROBABLY SOME RISK OF SEVERE
STORMS IN THESE DRIER DAYS THROUGH NEXT WEEK. CURRENT CONSENSUS IS
THAT THE MOST SUPPRESSED DAY WILL BE WEDNESDAY WHEN THE RIDGE AXIS
IS OVER US...THEN WE START TO GET SOUTHWEST FLOW ALOFT FOR MORE
SHEAR AND LEE TROUGH DEVELOPMENT. STILL LOOKING FAIRLY DRY FOR
THURSDAY THOUGH.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON)
ISSUED AT 308 PM MDT THU JUN 4 2015

INITIAL COVERAGE NOW OVER DOUGLAS/ELBERT COUNTIES WILL LIKELY SEND
OUT OUTFLOW BOUNDARIES BACK TOWARDS TERMINALS BY 22Z AT APA AND
23-00Z AT DEN/BJC. STRONG/SEVERE STORMS IN MVFR CONDITIONS UNDER
THE STORMS. COULD BE SHOWERS/STORMS GOING WELL THROUGH THE NIGHT
AND AGAIN POTENTIAL FOG/LOW STRATUS TOWARDS MORNING. EXPECT HIGHER
COVERAGE OF STORMS FOR FRIDAY AFTERNOON WITH HIGHER MOISTURE
LEVELS.

&&

.HYDROLOGY...
ISSUED AT 308 PM MDT THU JUN 4 2015

STORMS WILL BE MORE ISOLATED IN COVERAGE THIS AFTERNOON/EVENING
BUT WILL STILL HAVE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN.
MOISTURE VALUES INCREASE ON FRIDAY AS PRECIPITABLE WATER VALUES
CLOSE IN AROUND 1.0 INCH OVER THE FRONT RANGE. NOT ANTICIPATING
SUFFICIENT COVERAGE AT THIS TIME TO WARRANT A FLASH FLOOD WATCH
TODAY OR TONIGHT. THE THREAT OF FLASH FLOODING WILL INCREASE LATER
FRIDAY INTO THE WEEKEND AS AIRMASS BECOMES QUITE MOIST.

STREAMS AND RIVERS CONTINUE TO RUN HIGH WITH SNOWMELT AND SOME
RAINFALL RUNOFF. FLOOD WARNING CONTINUES FOR THE CACHE LA POUDRE
AND SOUTH PLATTE IN CENTRAL WELD COUNTY...WITH ADVISORIES FOR THE
CACHE LA POUDRE IN LARIMER COUNTY WHERE BIKE PATH/TRAIL FLOODING
IS EXPECTED...AND SOUTH BOULDER CREEK NEAR ELDORADO SPRINGS AS
FLOWS FROM GROSS RESERVOIR WILL CONTINUE TO BE ELEVATED.

THERE WILL BE AN INCREASED RISK OF FLASH FLOODING FROM
THUNDERSTORM RAINS OVER THE WEEKEND AS STORMS ARE EXPECTED TO BE
SLOWER MOVING AND THE ATMOSPHERE WILL REMAIN MOIST. HOWEVER...
SIGNIFICANT WIDESPREAD RAIN IS NOT EXPECTED AS THE STORMS WILL BE
LOCALIZED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...GIMMESTAD
AVIATION...ENTREKIN
HYDROLOGY...ENTREKIN/GIMMESTAD
Hazardous weather outlook, Jun 4, 10:30 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1030 AM MDT THU JUN 4 2015

COZ030>051-051630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1030 AM MDT THU JUN 4 2015

...SEVERE STORMS POSSIBLE AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW LEVEL MOISTURE WILL REMAIN ENTRENCHED ACROSS THE FRONT RANGE
I-25 URBAN CORRIDOR AND ADJACENT PLAINS OF COLORADO TODAY. THIS
WILL KEEP A THREAT OF SEVERE THUNDERSTORMS IN THE FORECAST...
ALTHOUGH THE COVERAGE OF STORMS WILL BE LESS THAN THAT OBSERVED
YESTERDAY.

MOST STORMS WILL PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS...FREQUENT
LIGHTNING...AND SMALL HAIL...BUT ISOLATED SEVERE STORMS WILL BE
CAPABLE OF PRODUCING UP TO GOLF BALL SIZED HAIL AND DAMAGING
WINDS. THERE IS ALSO A LOW RISK OF A BRIEF TORNADO ALONG A
CONVERGENCE ZONE WHICH IS EXPECTED TO DEVELOP FROM
ACROSS DOUGLAS AND ELBERT COUNTIES LATER THIS AFTERNOON.

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH WITH SNOWMELT
RUNOFF. MINOR FLOODING IS EXPECTED ALONG THE CACHE LA POUDRE AND
SOUTH PLATTE RIVERS IN CENTRAL AND EASTERN WELD COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS FRIDAY
THROUGH MONDAY AS MOISTURE IS PLENTIFUL FOR THE FORECAST AREA.
TUESDAY AND WEDNESDAY WILL BE A BIT WARMER WITH LESS ACTIVITY.
THROUGH THE WEEKEND THE STORMS WILL BRING A RISK OF SEVERE
WEATHER WITH BIG HAIL THE MAIN THREAT. HEAVY RAINFALL IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM. THE MOST LIKELY
LOCATION FOR SEVERE WEATHER WILL BE FROM THE PALMER DIVIDE AREA
ACROSS DOUGLAS AND ELBERT COUNTIES.

ENTREKIN/GIMMESTAD

In the hours before

Special weather statement, Jun 4, 2:24 PM MDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
224 PM MDT THU JUN 4 2015

COZ041-046-042115-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
224 PM MDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
315 PM MDT...

AT 222 PM MDT...DOPPLER RADAR INDICATED AND TRAINED WEATHER SPOTTERS
HAVE REPORTED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF KIOWA...OR
36 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 25 MPH.

SPOTTERS HAVE REPORTED PEA-SIZED HAIL AND BRIEF...SMALL FUNNEL
CLOUDS WITH THESE DEVELOPING STORMS. HALF INCH HAIL AND WINDS IN
EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELBERT...ELIZABETH...KIOWA AND PONDEROSA PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3919 10464 3956 10463 3955 10415 3929 10418
TIME...MOT...LOC 2022Z 223DEG 22KT 3940 10442

DANKERS
Local storm report, Jun 4, 3:54 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
354 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             9 N MATHESON            39.30N 103.98W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

0342 PM     HAIL             20 NW LIMON             39.47N 103.95W
06/04/2015  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0346 PM     HAIL             7 N MATHESON            39.27N 103.98W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

0352 PM     HAIL             1 S AGATE               39.46N 103.95W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

&&

FCOOPER
Local storm report, Jun 4, 5:23 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
523 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             9 N MATHESON            39.30N 103.98W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

0342 PM     HAIL             20 NW LIMON             39.47N 103.95W
06/04/2015  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0346 PM     HAIL             7 N MATHESON            39.27N 103.98W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

0352 PM     HAIL             1 S AGATE               39.46N 103.95W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

0422 PM     HAIL             6 ENE DENVER            39.76N 104.86W
06/04/2015  E0.88 INCH       DENVER             CO   PUBLIC

0515 PM     TORNADO          1 N SIMLA               39.16N 104.08W
06/04/2015                   ELBERT             CO   BROADCAST MEDIA

            MULTIPLE REPORTS OF A TORNADO ON THE GROUND.

0518 PM     TORNADO          1 N SIMLA               39.16N 104.08W
06/04/2015                   ELBERT             CO   BROADCAST MEDIA

            THE SAME TORNADO TOUCHED DOWN FOR A SECOND TIME.

&&

FCOOPER
Local storm report, Jun 4, 5:35 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
535 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             9 N MATHESON            39.30N 103.98W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

0342 PM     HAIL             20 NW LIMON             39.47N 103.95W
06/04/2015  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0346 PM     HAIL             7 N MATHESON            39.27N 103.98W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

0352 PM     HAIL             1 S AGATE               39.46N 103.95W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

0422 PM     HAIL             6 ENE DENVER            39.76N 104.86W
06/04/2015  E0.88 INCH       DENVER             CO   PUBLIC

0515 PM     TORNADO          1 N SIMLA               39.16N 104.08W
06/04/2015                   ELBERT             CO   BROADCAST MEDIA

            MULTIPLE REPORTS OF A TORNADO ON THE GROUND.

0518 PM     TORNADO          1 N SIMLA               39.16N 104.08W
06/04/2015                   ELBERT             CO   BROADCAST MEDIA

            THE SAME TORNADO TOUCHED DOWN FOR A SECOND TIME.

0531 PM     TORNADO          2 WNW SIMLA             39.15N 104.12W
06/04/2015                   ELBERT             CO   BROADCAST MEDIA

            LARGE TORNADO ON THE GROUND.

&&

FCOOPER
Local storm report, Jun 4, 6:20 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
620 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 NW WELLINGTON         40.71N 105.02W
06/04/2015  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

0605 PM     HAIL             SIMLA                   39.14N 104.08W
06/04/2015  M2.75 INCH       ELBERT             CO   AMATEUR RADIO

0559 PM     HAIL             2 W SIMLA               39.14N 104.12W
06/04/2015  M2.50 INCH       ELBERT             CO   TRAINED SPOTTER

0558 PM     HAIL             1 NE LOVELAND           40.43N 105.06W
06/04/2015  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0557 PM     HAIL             6 N FORT COLLINS        40.64N 105.07W
06/04/2015  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0552 PM     HAIL             1 N FORT COLLINS        40.57N 105.07W
06/04/2015  M1.25 INCH       LARIMER            CO   AMATEUR RADIO

0545 PM     TORNADO          1 WSW SIMLA             39.14N 104.10W
06/04/2015                   ELBERT             CO   BROADCAST MEDIA

            LARGE TORNADO REMAINED ON THE GROUND FROM 531-545 PM MDT.

0540 PM     HAIL             1 W SIMLA               39.14N 104.10W
06/04/2015  E2.75 INCH       ELBERT             CO   BROADCAST MEDIA

0531 PM     TORNADO          2 WNW SIMLA             39.15N 104.12W
06/04/2015                   ELBERT             CO   BROADCAST MEDIA

            LARGE TORNADO ON THE GROUND.

0518 PM     TORNADO          1 N SIMLA               39.16N 104.08W
06/04/2015                   ELBERT             CO   BROADCAST MEDIA

            THE SAME TORNADO TOUCHED DOWN FOR A SECOND TIME.

0515 PM     TORNADO          1 N SIMLA               39.16N 104.08W
06/04/2015                   ELBERT             CO   BROADCAST MEDIA

            MULTIPLE REPORTS OF A TORNADO ON THE GROUND.

0422 PM     HAIL             6 ENE DENVER            39.76N 104.86W
06/04/2015  E0.88 INCH       DENVER             CO   PUBLIC

0352 PM     HAIL             1 S AGATE               39.46N 103.95W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

0346 PM     HAIL             7 N MATHESON            39.27N 103.98W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

0342 PM     HAIL             20 NW LIMON             39.47N 103.95W
06/04/2015  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0322 PM     HAIL             9 N MATHESON            39.30N 103.98W
06/04/2015  M1.50 INCH       ELBERT             CO   STORM CHASER

&&

FCOOPER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 00:00Z

1.2 hours before the tornado, 124 km from the path. June 5, 2015.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 945 joules per kilogram, CIN -49, lifted condensation level 2145 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2015-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -49 square meters per square second, 0 to 6 km bulk shear 21 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-49 J/kg
Surface CAPE
2676 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 12:00Z

10.8 hours after it, 124 km from the path. June 5, 2015.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 356 joules per kilogram, CIN -70, lifted condensation level 888 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2015-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -12 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
252 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The radar

The Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the touchdown began at 01:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:15 UTCTORNADO1 N SimlaElbert, COMULTIPLE REPORTS OF A TORNADO ON THE GROUND.
23:18 UTCTORNADO1 N SimlaElbert, COTHE SAME TORNADO TOUCHED DOWN FOR A SECOND TIME.
23:31 UTCTORNADO2 Wnw SimlaElbert, COLARGE TORNADO ON THE GROUND.
23:40 UTCHAIL 2.751 W SimlaElbert, CO
23:41 UTCTORNADO2 E RamahEl Paso, COLIFTED AT APPROXIMATELY 545 PM.
23:45 UTCTORNADO1 Wsw SimlaElbert, COLARGE TORNADO REMAINED ON THE GROUND FROM 531-545 PM MDT.
23:45 UTCHAIL 15 Wsw CalhanEl Paso, CO
23:59 UTCHAIL 2.52 W SimlaElbert, CO
00:00 UTCHAIL 2.51 W SimlaElbert, COBROKEN WINDOWS REPORTED.
00:04 UTCTORNADO5 Se RamahEl Paso, COSTILL ON GROUND
00:05 UTCHAIL 2.75SimlaElbert, CO
00:34 UTCTORNADO8 Nw KutchElbert, COLARGE TORNADO ON THE GROUND SINCE 623 PM MDT
01:40 UTCHAIL 15 Wsw CalhanEl Paso, CO
01:45 UTCHAIL 1.55 Wsw CalhanEl Paso, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 4, 2015

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 42:00 AM EDTEF0Tyrrell, NC0.1100$5,000
June 44:38 PM MDTEF0Elbert, CO0.125
June 45:12 PM MDTEF0Elbert, CO0.5100
June 45:20 PM MDTEF0Elbert, CO0.350
June 45:30 PM MDTEF1Elbert, CO2.0400$2,000
June 45:38 PM MDTEF0Elbert, CO0.050
June 45:53 PM MDTEF1Elbert, CO0.2100
June 46:00 PM MDTEF0El Paso, CO5.0200$2,000
June 46:05 PM MDTEF0Elbert, CO0.6100
June 46:15 PM MDTEF0Elbert, CO1.0100
June 46:17 PM MDTEF1Elbert, CO2.0300
June 46:21 PM MDTEF0Elbert, CO3.0300
June 46:26 PM MDTEF0Elbert, CO1.6200
June 46:30 PM MDTEF3Boulder, CO6.7440
June 46:32 PM MDTEF0Elbert, CO0.3100
June 46:34 PM MDTEF0Elbert, CO0.8200
June 46:36 PM MDTEF0Elbert, CO1.3100
June 46:41 PM MDTEF0Elbert, CO1.1100
June 49:53 PM CDTEF0Sheridan, KS0.625

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.